From Lowell, Massachusetts, USA:
My 26 year old daughter was diagnosed with type 2 diabetes eight months ago and spent six days in the hospital with DKA [diabetic ketoacidosis]. She has taken exceptionally good care of herself since and has lost a lot of weight (420 pounds down to 278 pounds). She is only taking Lantus, and her A1c is 4.6%. I don't understand why her doctor is not happy about her A1c dropping from 13.9% to 4.6%. Is there something wrong with an A1c around 4.5%? How low is too low and why? Her meter indicates her average blood glucose is around 80 mg/dl [4.4 mmol/L] is that too low?
I think that a hemoglobin A1c of 4.6% is great. Did her physician tell her he was unhappy with the result or are you wondering why he does not decrease or stop the Lantus? To understand the latter, you would have to ask her physician. It may not be appropriate to stop the Lantus, especially if she is on a large dose. However, decreasing the dose over time may be appropriate to avoid hypoglycemia.
Original posting 17 Sep 2003
Posted to A1c, Glycohemoglobin, HgbA1c
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.